Mississippi, 2007Hail and Damaging Winds in Mississippi, August 27, 2007
August 27, 2007 · NWS JAN · 13 events in 11 counties and zones
Scattered thunderstorms developed during the afternoon of August 27th. Several of these storms produced severe weather in the form of wind gusts or small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon of August 27th. Several of these storms produced severe weather in the form of wind gusts or small hail. Lightning was also quite frequent that day and several locations were struck which resulted in damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 27, 10:45 AM CST, 57 minutes earlier.
Area forecast discussion, Aug 27, 10:45 AM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT MON AUG 27 2007
.SHORT TERM...(THIS AFTERNOON) LATEST SATELLITE IMAGERY SHOWED THE UPPER
RIDGE CENTERED OVER THE PLAINS. ALSO THE TUTT LOW WAS STILL JUST SOUTH
OF THE LOUISIANA COAST LINE. IT WAS STILL NEARLY STATIONARY. OVER
THE ARKLAMISS REGION AN INVERTED UPPER TROUGH WAS NOTED. VAPOR IMAGERY
WAS SHOWING SOME UPPER DIVERGENCE OVER THE REGION. ALSO ON THE SURFACE
A WEAK BOUNDARY WAS NOTED NEAR THE INTERSTATE 20 CORRIDOR. MODELS
SHOW THAT WE WILL GET SOME GOOD 850 THETA ADVECTION(340 PLUS) FROM
THE EAST. ALSO AN UPPER JET WILL MOVE OVER THE EASTERN PORTION OF
THE REGION FROM THE SOUTH ON THE ORDER OF AROUND 40 TO 45
KNOTS...WHICH WILL PUT US IN THE LEFT FRONT QUAD. THE TROPICAL FLOW
FROM THE TUTT WILL HELP TO PUSH IN MORE MOISTURE ACROSS THE REGION.
AREA MORNING SOUNDINGS SHOWED PRECIPITABLE WATER FROM 1.8 TO AROUND
2 INCHES. WE HAVE SOME DECENT LAPSE RATES OF AROUND 6C (700-500 MB).
ALSO A GOOD LAYER OF CAPE FROM 800 MB TO OVER 200 MB...WHICH COULD
PROVIDE ACCESS FOR SOME DEEP CONVECTION. THIS SHOULD FAVOR MORE
SHOWERS AND THUNDERSTORMS COMING ACROSS THE REGION FROM THE SOUTH.
SOME OF THE STORMS MAY BE STRONG TO POSSIBLY SEVERE. SO HAVE
UPGRADED TEXT ON THE HWO TO ISOLATED SEVERE. WILL MAKE JUST SMALL
CHANGES TO TEMPS AND POPS./17/ ADJUSTED TEMPS UP A FEW DEGREES ACROSS
THE CENTRAL AND EAST...DUE TO LOWER 90S READINGS AT 11 AM. THE REST OF
FORECAST LOOKS ON TRACK./17/
.AVIATION....MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24
HOURS. SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS MAINLY EAST OF
OF INTERSTATE 55 WITH MVFR TO LOCALLY IFR CONDITIONS. THESE WILL
BE MORE NUMEROUS EAST OF INTERSTATE 55 AND SOUTH OF INTERSTATE 20.
MOVING TO THE NORTHWEST TOWARD GWO AND GLH...ACTIVITY WILL BE MORE
ISOLATED. ANY THUNDERSTORM MAY BRIEFLY DROP FLIGHT CATEGORIES...BUT
SHOULD NOT TAKE LONG TO RECOVER. THE ACTIVITY WILL CONTINUE THROUGH
THE EARLY EVENING HOURS. AFTER MIDNIGHT SOME PATCHY FOG WILL PROVIDE
MVFR CONDITIONS AFTER MIDNIGHT...WHICH SHOULD LIFT BY 14Z. THE MAIN
AREAS SHOULD BE KMEI...KHBG AND KJAN./17/
.PREVIOUS DISCUSSION...350 AM CDT MON AUG 27 2007
.DISCUSSION...WATER VAPOR IMAGERY THIS MORNING SHOWS THE TUTT LOW
FEATURE SPINNING JUST SOUTH OF THE LA COASTLINE OVER THE NORTH
CENTRAL GULF OF MEXICO. IT IS SITTING NEARLY STATIONARY THIS MORNING
BUT SHOULD MOVE TO THE WEST SLOWLY TODAY. THE BOUNDARY IS STRETCHED
ACROSS THE CWFA THIS MORNING SITTING AROUND THE NATCHEZ TRACE
CORRIDOR. HIGH PRESSURE ALOFT SITS TO OUR NORTHWEST AND RIDGING IS
EXPECTED TO INCREASE A BIT OVER THE CWFA TODAY.
THIS MORNING WE SEE A MOISTURE GRADIENT ACROSS THE CWFA ASSOCIATED
WITH THE BOUNDARY WITH MID 60 DEWPOINTS IN THE DELTA REGION TO LOWER
70 DEWPOINTS IN THE SOUTHEAST. THIS BOUNDARY WILL SLOWLY MOVE NORTH
THROUGH THE DAY...AS WILL MOISTURE INCREASE OVER THE CWFA. THE 00Z
JAN RAOB SHOWED PWATS OVER THE CWFA AROUND 1.8 INCHES. THIS SHOULD
INCREASE TO AROUND 2.0 INCHES BY THIS AFTERNOON...GIVING HIGHER
VALUES TO THE SOUTHEAST AND LOWER TO THE NORTHWEST. AS WE MOVE INTO
THE AFTERNOON AND EVENING AND THE BOUNDARY MOVES GRADUALLY WAVERS TO
THE NORTH...THE TUTT LOW SHOULD MOVE TO THE WNW. THIS WILL HELP IN
THE DEVELOPMENT OF A WEAK INVERTED TROUGH OVER THE AREA TO HELP WITH
AFTERNOON AND EVENING CONVECTION. MADE A FEW MINOR ADJUSTMENTS TODAY
FOR POPS. THE BIGGEST CHANGE WAS TO INCREASE IN THE SOUTHEAST WHERE
THE BEST MOISTURE AND INSTABILITY WILL BE LOCATED. THERE WILL BE A
CHANCE FOR SOME ISOLATED STRONG STORMS TODAY. THIS WILL MAINLY BE
FOR THE EXTREME SOUTHEAST COUNTIES. THIS IS WHERE THE BEST
INSTABILITY WILL BE LOCATED...MLCAPES AROUND 1900-2500 J/KG AND 500
MB TEMPS AROUND -6C. WILL MENTION A BRIEF WORDING OF THE
POSSIBILITY FOR ISOLATED STRONG STORMS IN THE MORNING HWO. FOR
TONIGHT...THE DRIER NORTHWEST WILL BEGIN TO INCREASE IN MOISTURE AS
ALL OF THESE FEATURES DRIFT TO THE NORTH THROUGH THE DAY. MADE A FEW
ADJUSTMENTS TO POPS FOR TONIGHT AS WELL...MAINLY LEAVING SCATTERED
WORDING IN FOR THE NATCHEZ TRACE AND SOUTH AND INTRODUCING ISOLATED
INTO THE NORTHWEST. AND OF COURSE SINCE MOST OF THE ACTIVITY WILL
BE SUPPORTED BY DAYTIME HEATING...WILL LEAVE ISOLATED WORDING
EVERYWHERE FOR THE OVERNIGHT HOURS.
DID NOT MAKE MANY CHANGES TO TEMPERATURES IN THE SHORT TERM. MAV
GUI GAVE VALUES IN THE UPPER 90S IN THE NORTHWEST WHERE IT WILL BE
DRIER THROUGH MOST OF THE DAY...TO THE LOWER 90S IN THE SOUTHEAST.
THERE WILL BE MORE CLOUD COVER AND CONVECTION OVER THE SOUTHEAST
TODAY...WHICH SHOULD HAMPER TEMPERATURES A BIT. ALSO AGREE WITH GUI
FOR GIVING ANOTHER NIGHT OF LOWER 70S FOR LOW TEMPERATURES. /14/
TUESDAY THROUGH THURSDAY...
THE NRN END OF THE WWD MOVING UPPER LEVEL TROUGH OVER THE NRN GULF
OF MEXICO WILL CONTINUE TO SHEAR OUT TUESDAY AS IT STRETCHES ACROSS
THE GULF COAST STATES. WEAK MOISTURE CONVERGENCE...PRECIPITABLE WATER
VALUES > 2 INCHES...AND DECENT MID/UPPER LEVEL LAPSE RATES
(850MB-400MB DT 36 DEG C) WILL CONTINUE TO COMBINE TO SUPPORT AT
LEAST SCATTERED DIURNAL TSTM ACTIVITY...ESPECIALLY ALONG AND SOUTH
OF INTERSTATE 20 WHERE THE SHEAR AXIS WILL HAVE GREATEST INFLUENCE.
OTHERWISE...THE SUBTROPICAL RIDGE AXIS WILL HAVE A SAY IN BRINGING
MORE HEAT AND HUMIDITY WITH TEMPS A BIT ABOVE LATE AUGUST
CLIMATOLOGY.
FRIDAY THROUGH NEXT WEEKEND...
THE GFS SUGGESTS THAT A SURGE OF DRIER AIR WILL PUSH SOUTHWARD
ACROSS THE AREA...BRINGING LOWER DEWPOINT TEMPS. A LOW-LEVEL THERMAL
RIDGE WILL COINCIDE THE INTRUSION OF DRY AIR SO EXPECT TEMPERATURES
WILL SOAR TO HIGHER VALUES THAN MEX GUIDANCE INDICATES FOR FRIDAY.
AT THIS POINT...JUST RAISED FRIDAY HIGHS A COUPLE OF DEGREES ACROSS
THE BOARD. FORTUNATELY...WE SHOULD NOT HAVE TO CONTEND WITH SEARING
HEAT SUCH AS IN THE PAST FEW WEEKS. RAIN CHANCES SHOULD BEGIN A
DOWNWARD TREND WITH THE DRIER AIR MOVING IN. /EC/
&&
.AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24
HOURS. A FEW SITES MAY SEE MVFR PATCHY FOG THIS MORNING. THIS
SHOULD BEGIN TO LIFT BY 14Z. THIS AFTERNOON AND EVENING MUCH OF THE
AREA WILL BE ABLE TO AFTERNOON SHOWERS AND THUNDERSTORMS. THESE
WILL BE MORE NUMEROUS IN THE SOUTHEAST AFFECTING MAINLY HBG. MOVING
TO THE NORTHWEST TOWARD GWO AND GLH...ACTIVITY WILL BE MORE
ISOLATED. ANY THUNDERSTORM MAY BRIEFLY DROP FLIGHT CATEGORIES...BUT
SHOULD NOT TAKE LONG TO RECOVER. OTHERWISE NO PROBLEMS ARE EXPECTED
THROUGH THE FORECAST PERIOD. /14/
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
SHORT TERM: 14
LONG TERM: EC
Hazardous weather outlook, Aug 27, 8:35 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
935 AM CDT MON AUG 27 2007
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
935 AM CDT MON AUG 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE WILL COMBINE WITH AN UNSTABLE AIRMASS TO ALLOW FOR
SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP OVER THE ARKLAMISS
REGION TODAY. ISOLATED SEVERE THUNDERSTORMS CAN BE EXPECTED...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. STORMS WILL BE MOST
NUMEROUS SOUTH OF A MERIDIAN TO NATCHEZ LINE. THE PRIMARY RISK WILL
BE DAMAGING WINDS UP TO 60 MILES PER HOUR. TORRENTIAL DOWNPOURS WILL
OCCUR WITH STRONGER STORMS AND MAY PRODUCE LOCALIZED FLOODING. SMALL
HAIL WILL ALSO BE A POSSIBILITY WITH THUNDERSTORMS THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
14/03
In the hours before
Local storm report, Aug 27, 9:28 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1028 AM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL SUMRALL 31.42N 89.55W
08/25/2007 E0.88 INCH LAMAR MS LAW ENFORCEMENT
OVAL SHAPED HAIL FELL IN SUMRALL WITH THE LARGEST
DIAMETER AT NICKEL SIZE.
&&
CMELocal storm report, Aug 27, 9:47 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 AM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 3 SE FOUNTAIN HILL 33.33N 91.81W
08/25/2007 ASHLEY AR EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN WITH A COUPLE ON A HOUSE.
&&
CMELocal storm report, Aug 27, 9:54 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1054 AM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG STONEWALL 32.14N 88.80W
08/26/2007 CLARKE MS COUNTY OFFICIAL
A FEW POWER LINES WERE BLOWN DOWN.
&&
CMEEvent by event
7 thunderstorm wind, 3 lightning, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Claiborne
- When
- August 27, 11:42 AM CST
- Where
- Claiborne County, 1.82 mi NW of Peyton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 31.849, -90.842
Several trees were blown down along Forest Grove Road and Barland Road.
Thunderstorm Wind, Rankin
- When
- August 27, 11:52 AM CST
- Where
- Rankin County, 0.91 mi NE of Whites
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.089, -90.189
A few trees were blown down, one across White Road.
Lightning, Adams
- When
- August 27, 12:13 PM CST
- Where
- Adams County, Natchez
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 31.570, -91.400
Lightning struck a tree and caused it to fall through a home and onto a vehicle.
Hail, Copiah
- When
- August 27, 12:30 PM CST to 12:36 PM CST
- Where
- Copiah County, 2 mi NNE of Stronghope
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.757, -90.267
Penny sized hail fell in the Stronghope Community.
Thunderstorm Wind, Scott
- When
- August 27, 1:20 PM CST to 1:22 PM CST
- Where
- Scott County, Homewood to 1 mi S of Homewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.230, -89.520
Several large, 8 to 9 inch diameter, tree limbs were blown down around Homewood.
Thunderstorm Wind, Smith
- When
- August 27, 1:22 PM CST
- Where
- Smith County, 2.83 mi NNW of Lorena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.218, -89.538
A few trees were blown down along W County Line Road.
Lightning, Smith
- When
- August 27, 1:30 PM CST
- Where
- Smith County, Burns
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.130, -89.550
A home was struck by lightning and damaged the air condition unit.
Hail, Newton
- When
- August 27, 1:50 PM CST to 1:53 PM CST
- Where
- Newton County, Lawrence
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.320, -89.230
Thunderstorm Wind, Simpson
- When
- August 27, 1:55 PM CST
- Where
- Simpson County, 0.91 mi SW of Saratoga
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.811, -89.681
Several trees were blown down on Saratoga Road.
Thunderstorm Wind, Covington
- When
- August 27, 2:00 PM CST
- Where
- Covington County, Mt Olive
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.750, -89.670
A few trees were blown down off Highway 49.
Lightning, Lincoln
- When
- August 27, 2:15 PM CST
- Where
- Lincoln County, Ruth
- Property damage
- $40,000
- Reported by
- Utility Company
- Coordinates
- 31.380, -90.330
Several lightning strikes damaged several transformers near Ruth.
Thunderstorm Wind, Lincoln
- When
- August 27, 2:15 PM CST to 2:20 PM CST
- Where
- Lincoln County, Ruth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 31.380, -90.330
A few trees and several large limbs were blown down on power lines. Damage occurred from near Ruth to Bogue Chitto.
Hail, Noxubee
- When
- August 27, 3:10 PM CST to 3:15 PM CST
- Where
- Noxubee County, 3 mi NNW of Mashulaville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.120, -88.770
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes and Strong Wind in Wisconsin, August 27, 20071 death · $280,000 · 18 events
- Heavy Rain in Arizona, August 27, 20071 death · 1 event
- Flash Flood and Lightning Strike in Nevada, August 27, 2007$6.0 million · 2 events
- Hail and Lightning Strike in Minnesota, August 27, 2007$120,000 · 2.75 in hail · 7 events
- Flash Flooding in Utah, August 27, 2007$120,000 · 4 events
- Damaging Winds and Lightning Strike in Alabama, August 27, 2007$82,000 · 55 kt wind · 6 events
- Damaging Wind and Lightning Strikes in Texas, August 27, 2007$27,000 · 55 kt wind · 3 events
- Damaging Winds in Texas, August 27, 2007$24,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Minnesota, August 27, 20073 in hail · 14 events
- Hail in Iowa, August 27, 20071 in hail · 3 events
- Marine Thunderstorm Winds in Lake Michigan, August 27, 20073 events
- Hail in South Dakota, August 27, 20070.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53466, 53467, 53547, 53468, 53537, 53538, 53539, 53540, 53541, 53542, 53543, 53544, 53545.